Wildfire, Lake
- When
- April 2, 1:00 PM CST to April 3, 10:00 AM CST
- Where
- Lake forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A wildfire occurred in the Miller Woods area of the Indiana Dunes National Lakeshore. The wildfire began on the afternoon of April 2nd and was not completely contained until the next day, April 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A wildfire occurred in the Miller Woods area of the Indiana Dunes National Lakeshore. The wildfire began on the afternoon of April 2nd and was not completely contained until the next day, April 3rd. The fire burned 300 acres though no damage was reported. A large smoke plume from the fire was visible over Lake Michigan. Southerly winds were generally 10 to 15 mph or less but relative humidity levels were as low as 20 percent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 11:45 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1245 PM CDT Fri Apr 2 2021
.UPDATE...
1105 AM CDT
The going forecast for this afternoon is in good shape, with very
dry conditions prevalent and taking shape already late this
morning. Relative humidity values are already below 30 percent at
several locations, including 22 percent at Midway (41 temperature
with a 5 dew point). The 12Z DVN and ILX soundings both sampled
pronounced dry air aloft, with relative humidity values entirely
under 15 percent between 3,500 and 8,000 ft. Vertical mixing will
continue to deepen into this afternoon as temperatures warm to
around 50 or a little over, and should continue to result in dew
points dipping even further. Some locations could see relative
humidity even drop briefly to under 15 percent.
The good news is that the winds have been slow to come up as
expected, and high pressure is still prevailing east of I-55.
This will continue to inch eastward this afternoon and the
pressure gradient gradually tightening over northern Illinois.
Southerly winds will respond in mainly north central Illinois
where more frequent gusts of 20 to 25 mph will occur by mid
afternoon. This is still below Red Flag Warning criteria. With
fuel moistures being low (<10 percent), how dry the air mass, and
how commonplace "hot spots" were on yesterday's short wave
infrared satellite imagery, we will push a graphic out to
highlight the discouraged burning message.
MTF
&&
.SHORT TERM...
242 AM CDT
Through Saturday...
We'll begin a pretty notable moderating/warming trend here today
in the wake of Thursday's lake-enhanced front as temperatures
climb back towards the 50 degree mark. Surface high pressure is
in the process of building ever so slowly eastward, and this will
eventually allow southerly winds to re-develop through the morning
and afternoon hours today. Based on wind gusts from yesterday
afternoon upstream, guidance may be a smidge underdone on the wind
potential across our western locales where the pressure gradient
will tighten up a bit, sufficient with some additional momentum
transfer for some 25 mph gusts. With the dry airmass in place, RH
values this afternoon will tumble into the 20-25 percent range
area-wide, and with various RAWS fuel moisture measurements even
at this late hour still registering 8-10% values, fine fuels are
certainly pretty parched. Winds will be the limiting factor here
and look to remain safely under Red Flag Warning criteria. Still,
given the low fuel moistures, we'll continue to highlight an
elevated fire danger for locales roughly west of I-57 this
afternoon.
The stout low-level jet which will have been hanging out to our
west this afternoon will shift overhead tonight and Saturday
morning as a sharp and fast-moving (but moisture-starved)
shortwave translates across the Great Lakes. Attendant increasing
low-level warm advection may not arrive until very late across
the eastern third of the forecast area where temperatures should
fall quickly back into the lower 30s. Occasional gustiness will
develop with time towards early Saturday morning and increase
with mixing after sunrise, although we will lose the strongest
flow with time into the afternoon. Looking at southwesterly wind
gusts to around 30 to perhaps 35 mph for a time Saturday
morning/early afternoon east of I-55. The gusty southwesterlies
will also help drive a warmer airmass into the region, and local
925 mb temperature climatology supports highs easily into the mid
and upper 60s, so have leaned on some of the warmer guidance for
this forecast.
Carlaw
&&
.LONG TERM...
Saturday night through Thursday...
230 AM...Primary forecast concern is precip chances Monday and
then again midweek. Additional concerns are high temps and any
possible lake breezes.
A weak frontal boundary will be moving south across southern WI
early Sunday morning and may sag into far northeast IL by mid/
late Sunday morning. If this occurred, winds would shift northeast
off the lake and there would be some potential for at least some
easterly or southeasterly component to the winds for the rest of
Sunday yielding much cooler temps near the lake. Confidence is
fairly low from this distance and its possible that winds would
turn back southwesterly by afternoon. Where winds remain
southwest, highs should reach the lower 70s for most locations
with some mid 70s possible. Given the dry airmass in place,
lowered dewpoints some for Sunday afternoon.
Focus shifts northwest of the area Sunday night into Monday where
convection is expected to develop as an upper level wave moves
across that area. While trends remain in good agreement for this
area, confidence is low for for its movement/intensity into
Monday. The operational GFS is quite robust with precipitation
Monday into Monday night. Ensembles from the GFS and ECMWF are
suggesting this will stay just north of the area, possibly
affecting far northern IL, which is in line with our previous
forecast and continued that trend with low chance pops for mainly
the northern half or so of the cwa. If these precip trends are
correct, high temps on Monday are likely to reach well into the
70s though there is still some potential for south/southeast winds
for the IL shoreline, possibly keeping temps cooler right at the
lakeshore.
Monday night into Tuesday could end up being mainly dry with highs
on Tuesday back well into the 70s if dry weather prevails.
However, there remains quite a bit of uncertainty for precip
timing through the middle of the week. Precip chances will be
increasing Tuesday into Wednesday as surface low pressure moves
east toward the area with a cold front potentially arriving in the
Wednesday/Wednesday night period and currently, this appears to be
the best time period for widespread and potentially heavy
precipitation next week. Significant temp changes are possible
depending on frontal boundary locations/timing and possible winds
off the lake. cms
&&
.AVIATION...
For the 18Z TAFs...
The aviation weather interests into Saturday center on winds:
- Winds from 170-200 degrees this afternoon gusting to near 20 kt
- South-southwest winds increasing in speed late tonight and
especially early Saturday morning
- Low-level wind shear late tonight and early Saturday morning
Southerly winds will have more regular gusts accompanying them
this afternoon as warming of the very dry air mass promotes
vertical mixing. The direction has been remaining slightly more
backed and we now expect that to continue at least sporadically,
with wind direction of 170 degrees at times this afternoon. Winds
will ease some early evening before steading inching up
overnight.
Late tonight as a 45+ kt low-level jet develops overhead with a
base near 1,500-2,000 ft, low-level wind shear is likely given a
slight inversion expected. Occasional surface gusts are still
supported, and will become common after daybreak Saturday when
gusts to near 30 kt are forecast through the morning. The
direction will be veering but how quickly is of lower confidence,
and some of these morning gusts could come with a direction of
190-200 degrees resulting in some crosswind issues on east-west
runways. The speeds will then inch downward in the afternoon as
the pressure gradient weakens.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...2 AM Saturday to 3
PM Saturday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1126 AM CDT Fri Apr 2 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-031630- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1126 AM CDT Fri Apr 2 2021 /1226 PM EDT Fri Apr 2 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Fire Weather Risk. DISCUSSION... Very low relative humidity combined with gradually increasing winds will create an elevated fire danger this afternoon, mainly along and west of I-55. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Non Thunderstorm Wind Risk. Elevated Fire Weather Risk. Monday through Wednesday... Limited Thunderstorm Risk. DISCUSSION: An elevated fire risk will be seen again Saturday afternoon, this time mainly along and east of I-55. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-031630- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1126 AM CDT Fri Apr 2 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Hazardous conditions for small craft overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely. Monday through Wednesday... Limited Thunderstorm Risk. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947813.